Hail, Johnson
- When
- June 26, 2:20 PM CST
- Where
- Johnson County, 1.38 mi S of Stanley
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.830, -94.650
Scattered severe thunderstorms produced large hail, up to tennis ball sized across Johnson County Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered severe thunderstorms produced large hail, up to tennis ball sized across Johnson County Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 11:14 AM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1214 PM CDT SUN JUN 26 2016 .Discussion... Issued at 305 AM CDT SUN JUN 26 2016 Cold front over eastern Nebraska/western Iowa will drop down toward the I-70 corridor by this evening. A loss of organized convergence along the front has caused a lot of the shower and thunderstorm activity to weaken across northern MO early this morning, and this lack of forcing will continue through the day as the front pushes south. This combined with only weak/moderate instability and weak shear will act against widespread organized storms later today, although the presence of a convective outflow boundary from overnight storms combined with a lack of convective inhibition and a weak wave moving out of central KS could still allow scattered convection to develop across areas from central KS into central MO throughout the day. Precipitable water values remain high, up to 2 inches, so locally heavy rain remains a possibility with any storms that develop. However, the lack of organized forcing and wind shear will act against widespread storm development so a lot of areas are likely to miss out on much-needed rainfall with this system. Despite the passage of the weak cold front today and tonight, 850 hPa temps will remain near 20 C which will still support highs near 90 degrees both today and Monday. However, by Tuesday an upper level ridge will deepen to the west, putting the area in northwesterly flow aloft. This will allow a cooler and drier airmass to settle in from the north so that highs Tuesday through Friday will only be in the lower to middle 80s with relatively comfortable dewpoints in the upper 50s and lower 60s. Northwest upper flow should support increasing rain chances as early as Wednesday and Wednesday night and continuing into the weekend as several embedded disturbances drop into the region. However, Wednesday's rain chances continue to shift west due to the presence of low-level ridging over the Mississippi and Ohio River Valleys. This ridging will shift east later in the week which should allow the storm track to shift further east into our area. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1210 PM CDT SUN JUN 26 2016 Cold front is slowing sagging southward across the area with scattered t-storms developing along and ahead of it. If a t-storm passes over a terminal...could see vsby briefly dropping to 3SM or lower. Storms will begin to die off between a 22-23Z time-frame. Winds will gradually become more easterly overnight but will remain light as surface high pressure slides into the region. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...Hawblitzel Aviation...PMM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 519 AM CDT SUN JUN 26 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 519 AM CDT SUN JUN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED TODAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 6 SW ODESSA 38.95N 94.04W
06/26/2016 E1.00 INCH LAFAYETTE MO TRAINED SPOTTER
&&
PMURRAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 6 SW ODESSA 38.95N 94.04W
06/26/2016 LAFAYETTE MO TRAINED SPOTTER
LIMBS BLOWN OFF TREES. LAWN FURNITURE BLOWN OFF PORCH.
POWER OUT AT SPOTTERS LOCATION.
&&
PMURRAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT SUN JUN 26 2016 MOZ038-044-261845- JOHNSON MO-LAFAYETTE MO- 105 PM CDT SUN JUN 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES UNTIL 145 PM CDT... AT 104 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 7 MILES SOUTH OF MAYVIEW...OR 9 MILES SOUTHEAST OF ODESSA...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGGINSVILLE...CONCORDIA...AULLVILLE AND FAYETTEVILLE. THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 46 AND 59. LAT...LON 3885 9386 3904 9379 3903 9353 3876 9363 TIME...MOT...LOC 1804Z 281DEG 12KT 3894 9380 GITRO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 135 PM CDT SUN JUN 26 2016 MOZ044-045-261900- PETTIS MO-JOHNSON MO- 135 PM CDT SUN JUN 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PETTIS AND EAST CENTRAL JOHNSON COUNTIES UNTIL 200 PM CDT... AT 135 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA MONTE...OR NEAR KNOB NOSTER...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEDALIA...KNOB NOSTER...LA MONTE...WHITEMAN AFB AND HUGHESVILLE. LAT...LON 3876 9358 3888 9351 3884 9315 3862 9327 TIME...MOT...LOC 1835Z 289DEG 28KT 3880 9347 GITRO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 PM CDT SUN JUN 26 2016
MOZ039-045-261930-
PETTIS MO-SALINE MO-
201 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PETTIS AND SOUTHWESTERN
SALINE COUNTIES UNTIL 230 PM CDT...
AT 201 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOUSTONIA...OR NEAR SWEET SPRINGS...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWEET SPRINGS...LA MONTE...HOUSTONIA AND HUGHESVILLE.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 66 AND
77.
LAT...LON 3877 9342 3888 9350 3894 9350 3907 9328
3885 9313
TIME...MOT...LOC 1901Z 241DEG 20KT 3889 9337
GITROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 N LA MONTE 38.79N 93.42W
06/26/2016 PETTIS MO TRAINED SPOTTER
LARGE TREE LIMB DOWN ON ROUTE 127. BLOCKING RIGHT LANE.
&&
32The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
8 hail. Local standard time, as filed.
This report was received via social media.
This report was received via social media.
This report was received via social media.
This report was received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644719, 644720, 644721, 644722, 644723, 644724, 644725, 644726.